You might not recognize that there are risks associated with ibuprofen, aspirin, and other over-the-counter pain relievers according to new studies.
Many prevalent pain medicines, including store-bought brands, pose risks to your hearing that you’ll want to consider when taking them. Surprisingly, younger men might be at higher risk.
Pain Relievers And Hearing Loss – What The Studies Say
Prestigious universities, such as Vanderbilt, Harvard, and Brigham Young, carried out a thorough 30 year study. A bi-yearly survey was sent to 27,000 people between the age of 40 and 74 which included health and lifestyle questions.
Researchers weren’t sure what to expect because the survey was very broad. But the data demonstrated that over-the-counter pain relievers and hearing loss had a strong connection.
They also came to a more startling conclusion. Men 50 or younger were almost twice as likely to have hearing loss if they frequently used acetaminophen. Those who regularly used aspirin had a 50% chance of suffering from hearing loss. And those who used NSAIDs (ibuprofen, naproxen) had a 61% chance of getting irreversible hearing loss.
Another surprising thing that was revealed was that high doses taken from time to time were not as bad for your hearing as low doses taken frequently.
It’s relevant to mention this connection, but it doesn’t definitively reveal whether the pain relievers actually caused the hearing loss. Causation can only be demonstrated with further study. But we really should rethink our use of these pain relievers after these compelling results.
Hearing Loss And Pain Relievers – Current Theories
Researchers have numerous possible theories as to why pain relievers might cause hearing damage.
When you experience pain, your nerves convey this sensation to the brain. Blood flow to a particular nerve is blocked by over-the-counter pain relievers. You then feel reduced pain as the normal pain signals are blocked.
There may also be a reduction of blood flow to the inner ear according to scientists. This blood provides vital oxygen and nutrients. When the flow is decreased for extended time periods, cells become malnourished and die.
Also, there’s a particular protein that protects the inner ear from loud noises and it seems as if acetaminophen, in particular, may block this.
What You Can do?
Probably the most significant point to keep in mind is that men under 50 were more likely to suffer hearing impairment from pain relievers. This is a solemn reminder that hearing loss can manifest at any age. The steps you take when you’re younger can help safeguard your hearing as you age.
While it’s important to note that taking these pain relievers can have some unfavorable repercussions, that doesn’t mean you have to completely stop using them. Take pain relievers as prescribed and lessen how often you use them if possible.
Try to find other pain relief options, including light exercise. You should also decrease the consumption of inflammation-causing foods and boost Omega-3 fat in your diet. Reduced pain and enhanced blood flow have been shown to come from these methods.
And finally, make an appointment with us for a hearing examination. Don’t forget, hearing exams are for people of all ages. If you’re under 50, now is the time to start talking to us about avoiding additional hearing loss.